Wisconsin, 2008Damaging Winds in Wisconsin, June 6, 2008
June 6, 2008 · NWS ARX · 3 events in 1 county or zone
A line of thunderstorms producing wind gusts of 50 to 60 mph moved rapidly into parts of southwest Wisconsin during the early morning hours of June 6.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms producing wind gusts of 50 to 60 mph moved rapidly into parts of southwest Wisconsin during the early morning hours of June 6.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 2:22 PM CST, 11 hours 54 minutes earlier.
Area forecast discussion, Jun 5, 2:22 PM CST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT THU JUN 5 2008
.SHORT TERM...TONIGHT THROUGH SUNDAY
FORECAST CONCERNS FOCUS AROUND SEVERE AND HEAVY RAIN THREAT
TONIGHT...AND CONTINUED THUNDERSTORM CHANCES GOING THROUGH THE
WEEKEND.
SURFACE MAP THIS AFTERNOON HAD A 989MB LOW OVER NORTH CENTRAL KS
WITH A WARM FRONT EXTENDING NORTHEAST THROUGH CENTRAL IA...AND THEN
TO ALONG THE WI/IL BORDER. JUICY AIRMASS WORKING INTO THE REGION
WITH DEW POINTS IN THE MID 60S NORTH OF THE FRONT...TO THE LOWER 70S
RIGHT ALONG AND SOUTH OF THE FRONT. RADAR MOSAIC SHOWING WIDESPREAD
CONVECTION FIRING ACROSS NORTHERN NEB/SD/SOUTHWEST MN ON NOSE OF
COPIOUS MOISTURE TRANSPORT WHICH IS IMPINGING ON THE WARM FRONT.
LATEST WATER VAPOR IMAGERY SHOWING STRONG JET STARTING TO EXIT BASE
OF THE DEEP TROUGH/CLOSED LOW LOCATED OVER CO. NOSE OF THIS JET
ENERGY ALSO HELPING TO FIRE THE CONVECTION ACROSS THE PLAINS INTO
SOUTHWEST MN.
05.121Z GFS/NAM AND 05.09Z SREF ALL IN PRETTY GOOD AGREEMENT THROUGH
THE PERIOD AS FAR AS HANDLING OF UPPER/SURFACE FEATURES.
FOR TONIGHT...THE LOW OVER NORTH CENTRAL KS WILL CONTINUE TO
STRENGTHEN AND MOVE NORTHEAST INTO WEST CENTRAL MN BY FRI 12Z. THIS
WILL LIFT THE WARM FRONT INTO NORTHERN WI. CAPPING SOUTH OF THE WARM
FRONT WILL LIKELY INHIBIT WIDESPREAD CONVECTION ACROSS SOUTHERN
SECTIONS OF THE FORECAST AREA...ALONG/SOUTH OF I-90.
MEANWHILE...ACROSS CENTRAL AND NORTHERN PARTS OF THE FORECAST
AREA...ONGOING CONVECTION ACROSS WESTERN MN WILL LIKELY GROW EAST
ALONG THE NORTHERN PERIPHERY OF THE CAP AND AMPLE MOISTURE
TRANSPORT. HAVE TAILORED POP GRID TO REFLECT THIS. WITH STRENGTH OF
MOISTURE TRANSPORT/0-6KM BULK SHEAR/AND MUCAPE AROUND 1500J/KG A FEW
OF THE STORMS COULD BE SEVERE ALONG WITH A TORNADIC THREAT ALONG THE
WARM FRONT WHERE FAVORED HELICITY WILL EXIST. THIS WOULD BE ALONG
AND NORTH OF I-90 GOING INTO THE EVENING HOURS. BY MIDNIGHT...THE
FRONT SHOULD BE PUSHED NORTH OF THE AREA...WHILE THE COLD FRONT FROM
THE LOW PUSHES INTO WESTERN IA. LIFT AHEAD OF THE FRONT AND ERODING
CAP SHOULD ALLOW CONVECTION TO RE-FIRE AHEAD OF THE FRONT. CAPE DOES
DIMINISH IN THE 06-12Z TIME FRAME INTO THE 600-100J/KG RANGE...BUT
0-6KM BULK SHEAR STAYS IN THE 60-70KT RANGE. THIS MAY STILL PRODUCE
A SEVERE THREAT OVERNIGHT. IN THE MEANTIME...WITH PRECIPITABLE WATER
VALUES IN THE 1.5 TO 2 INCH RANGE...STORMS COULD PRODUCE SOME
LOCALIZED HEAVY RAIN...SEE HYDROLOGY DISCUSSION BELOW.
SHRA/TS CHANCES WILL CONTINUE INTO SATURDAY MORNING AS THE COLD
FRONT CONTINUES TO PUSH EAST ACROSS THE AREA. APPEARS DRY SLOT UNDER
THE DEEP LOW LIFTING THROUGH NORTHERN MN INTO CANADA WILL WORK INTO
THE AREA DURING THE AFTERNOON...PUSHING THE BULK OF SHRA/TS ACTIVITY
INTO EASTERN WI. TRIED TO TAILOR SKY/POP GRIDS TO REFLECT THIS.
WINDS WILL BE A FACTOR FRIDAY WITH GOOD MIXING ALONG/BEHIND THE COLD
FRONT. STRONG PRESSURE GRADIENT LIKELY WILL PRODUCE SOUTH TO
SOUTHWEST WINDS IN THE 20-30 MPH RANGE WITH GUST AROUND 40 MPH. MAY
HAVE TO CONSIDER A WIND ADVISORY BASED ON THIS. WITH ALL THE ACTIVE
WEATHER GOING ON CURRENTLY...WILL HOLD OFF ISSUANCE ON THIS
SHIFT...BUT WILL PASS ONTO THE EVENING/NIGHT SHIFT FOR
CONSIDERATION. FOR NOW...WILL INCLUDE WINDY CONDITIONS IN UPDATED
HWO THIS AFTERNOON.
LOOKS LIKE A BRIEF BREAK IN THE ACTIVE WEATHER FRIDAY NIGHT AS A
WEAK RIDGE OF HIGH PRESSURE DRIFT ACROSS THE AREA.
BY SATURDAY...ALL THE SHORT TERM MODELS IN GOOD AGREEMENT IN
BRINGING A MID-LEVEL SHORTWAVE TROUGH OUT OF ROCKIES INTO THE UPPER
MIDWEST. AT THE SURFACE A SOUTHWEST TO NORTHEAST STATIONARY FRONT
WILL LAY ACROSS THE AREA. CONVERGENCE ALONG THE FRONT...COUPLED WITH
AMPLE MOISTURE TRANSPORT/LIFT ASSOCIATED WITH ENTRANCE REGION OF
110KT JET TO THE NORTH OF THE AREA/CAPES INCREASING INTO THE
2500-3000J/KG RANGE/0-6KM BULK SHEAR 45-55KT...WILL PRODUCE ANOTHER
SEVERE THREAT ACROSS THE AREA.
SHRA/TS CHANCES CONTINUE SATURDAY NIGHT INTO SUNDAY AS THE FRONT
MOVES SLOWLY SOUTHEAST THROUGH THE REGION. HIGHER CAPE VALUES/AND
PERSISTENT 45-55KT 0-6KM BULK SHEAR WILL CONTINUE TO PRODUCE STRONG
TO SEVERE THUNDERSTORM CHANCES.
.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY
05.00Z ECMWF AND 05.12Z GFS CONTINUE TO DEPICT A VERY ACTIVE PATTERN
THROUGH THE PERIOD. BOTH MODELS SHOWING A NEARLY STATIONARY FRONTAL
BOUNDARY LINGERING FROM THE GREAT LAKES INTO THE CENTRAL PLAINS
SUNDAY NIGHT THROUGH MONDAY NIGHT. SEVERAL MID-LEVEL SHORTWAVE
TROUGHS/SURFACE LOWS WILL RIPPLE NORTHEAST ALONG THIS BOUNDARY FOR
ROUNDS OF SHRA/TS ACROSS THE AREA. WITH MEAN TROUGHING STAYING OUT
WEST...UPPER LEVEL JET ENERGY WILL FOCUS FROM THE PLAINS INTO THE
UPPER MIDWEST. AND...WITH AMPLE AVAILABLE LOW LEVEL GULF MOISTURE...
SHRA/TS CHANCES THROUGH THE REMAINDER OF THE PERIOD SEEMS WELL
WARRANTED.
&&
.AVIATION...
WARM FRONT ALONG I-90 CORRIDOR FOR A PERIOD THIS AFTERNOON AND
EVENING WILL ALLOW A CHANCE FOR +TSRA INITIATION INVOF KLSE AND
KRST. STILL SOME UNCERTAINTY AS TO WHERE THE TSRA WOULD FORM AND
THUS HAVE LEFT A WINDOW OF CB IN THE TAF BUT MAY NEED TO RAPIDLY
UPGRADE IF AIRFIELDS LOOK TO BE AFFECTED. CONFIDENCE IS LOW ON EXACT
INITIATION LOCATION. HAIL...WINDS TO 60 MPH...AND ISOLATED TORNADOES
ARE POSSIBLE WITH THE STORMS.
LATER TONIGHT...A N-S ORIENTED SQUALL LINE IS LIKELY TO COME IN FROM
THE WEST. HOWEVER...IT COULD BE WEAKENING RAPIDLY AS IT MOVES
IN...THEREFORE USED CB AGAIN AND DID NOT INCLUDE TSRA INTO THE TAF.
SHOULD THIS LINE DEVELOP TO THE WEST...WILL UPDATE TAFS TO INCLUDE
TSRA.
ANY TSRA THAT FORM WITH HAVE HEAVY RAINFALL AND REDUCED VISIBILITY.
.HYDROLOGY...TONIGHT THROUGH THE WEEKEND
OVERNIGHT...A COLD FRONT WILL MOVE EASTWARD THROUGH WESTERN IA/MN
TOWARD THE AREA. WITH PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH
RANGE...STORMS AHEAD OF THIS FRONT WILL BE CAPABLE OF VERY HEAVY
DOWNPOURS WITH LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE
ALONG AND WEST OF A LINE FROM LAKE CITY MN SOUTHWARD THROUGH NEW
HAMPTON IA. SINCE THIS HEAVY RAIN WILL BE LOCALIZED AND HARD TO
PINPOINT...AND MAINLY WEST OF THE AREA THAT HAS RECEIVED HEAVY
RAINFALL WEDNESDAY OVERNIGHT...WILL HOLD OFF ON ANY HEADLINES. A
NEARLY STATIONARY FRONT WILL LAY UP FROM NORTHEAST TO SOUTHWEST
ACROSS THE AREA SATURDAY THROUGH SUNDAY. SEVERAL DISTURBANCES ARE
EXPECTED TO RIPPLE NORTHEAST ALONG THE FRONTAL BOUNDARY...PRODUCING
PERIODS OF POTENTIALLY HEAVY RAINFALL. WILL HAVE TO KEEP AN EYE ON
THIS SITUATION FOR FLOODING THREAT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...DAS
AVIATION..........BAUMGARDT
Hazardous weather outlook, Jun 5, 8:22 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT THU JUN 5 2008
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-061100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
922 PM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
WESTERN AND CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE FOR PARTS OF THE REGION THROUGH ABOUT
11 PM...AS AN UNSTABLE...MOIST AIR MASS INTERACTS WITH A WARM FRONT.
SOME STORMS COULD BE STRONG...WITH HAIL AND STRONG WINDS.
A COLD FRONT IS EXPECTED TO MOVE ACROSS IOWA AND MINNESOTA
OVERNIGHT...ASSOCIATED WITH A SURFACE LOW PRESSURE SYSTEM AND COLD
FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONT. THESE STORMS WILL LIKELY BE STRONG...AND POSSIBLY
SEVERE...ESPECIALLY WEST OF THE MISSISSIPPI RIVER...AND AFFECT THE
LOCAL AREA FROM 11 PM OR MIDNIGHT OVER MINNESOTA...THROUGH 4 OR 5 AM
OVER WISCONSIN. DAMAGING WINDS AND BRIEF HEAVY RAINS ARE THE PRIMARY
THREATS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM POTENTIAL WILL CONTINUE INTO FRIDAY MORNING...MAINLY EAST
OF THE MISSISSIPPI RIVER...BEFORE ENDING BY NOON. WINDS WILL BE
QUITE STRONG FRIDAY AS WELL WITH MANY AREAS EXPERIENCING GUSTS OF 30
TO 40 MPH.
THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. IT APPEARS THERE WILL BE ENOUGH INSTABILITY SATURDAY
AND SUNDAY FOR SEVERE WEATHER POTENTIAL. HEAVY RAINFALL FROM THE
VERY MOIST AIR MASS IN PLACE COULD ALSO LEAD TO FLOOD PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION STILL APPEARS LIKELY OVERNIGHT ALONG AND NORTH OF
THE I-90 CORRIDOR...ESPECIALLY ACROSS MINNESOTA. IN ADDITION...
RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT COUPLE DAYS...AND
SHOULD THE THREAT OF FLOODING MATERIALIZE...REPORTS OF RIVER LEVELS
WOULD ALSO BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ008>011-018-019-029-030-WIZ054-055-061-061100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
922 PM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.
.DAY ONE...TONIGHT
A COLD FRONT IS EXPECTED TO MOVE ACROSS IOWA AND MINNESOTA
OVERNIGHT...ASSOCIATED WITH A SURFACE LOW PRESSURE SYSTEM AND COLD
FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONT. THESE STORMS WILL LIKELY BE STRONG...AND POSSIBLY
SEVERE...ESPECIALLY WEST OF THE MISSISSIPPI RIVER...AND AFFECT THE
LOCAL AREA FROM 11 PM OR MIDNIGHT OVER NORTHEAST IOWA...THROUGH
4 OR 5 AM OVER WISCONSIN. DAMAGING WINDS AND BRIEF HEAVY RAINS
ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM POTENTIAL WILL CONTINUE INTO FRIDAY MORNING...MAINLY EAST
OF THE MISSISSIPPI RIVER...BEFORE ENDING BY NOON. WINDS WILL BE
QUITE STRONG FRIDAY AS WELL WITH MANY AREAS EXPERIENCING GUSTS OF 30
TO 40 MPH.
THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. IT APPEARS THERE WILL BE ENOUGH INSTABILITY SATURDAY
AND SUNDAY FOR SEVERE WEATHER POTENTIAL. HEAVY RAINFALL FROM THE
VERY MOIST AIR MASS IN PLACE COULD ALSO LEAD TO FLOOD PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING. SPOTTER REPORTS
TOWARD MORNING WOULD BE HELPFUL SHOULD THE LINE OF THUNDERSTORMS
SHIFT THROUGH AFTER 3 AM. IN ADDITION...RAINFALL REPORTS WOULD BE
APPRECIATED OVER THE NEXT COUPLE DAYS...AND SHOULD THE THREAT OF
FLOODING MATERIALIZE...REPORTS OF RIVER LEVELS WOULD ALSO BE
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
MW
In the hours before
Local storm report, Jun 6, 1:00 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
200 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM TSTM WND GST 2 S FREDERICKSBURG 42.94N 92.20W
06/06/2008 M50 MPH CHICKASAW IA LAW ENFORCEMENT
&&
04Local storm report, Jun 6, 1:03 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
203 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST CHARLES CITY 43.07N 92.68W
06/06/2008 M59 MPH FLOYD IA AWOS
&&
04Local storm report, Jun 6, 1:59 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM TSTM WND DMG 2 W SPILLVILLE 43.20N 91.99W
06/06/2008 WINNESHIEK IA LAW ENFORCEMENT
COUPLE OF TREES BLOWN DOWN.
&&
04Local storm report, Jun 6, 2:10 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG RUSHFORD 43.81N 91.75W
06/06/2008 FILLMORE MN TRAINED SPOTTER
SEVERAL 3 TO 6 INCH DIAMETER TREE BRANCHES DOWN
THROUGHOUT THE CITY.
&&
04Thunderstorm Wind, La Crosse
- When
- June 6, 2:16 AM CST
- Where
- La Crosse County, 1.08 mi ENE of La Crosse
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 43.807, -91.231
Several large trees were blown down in the city.
Thunderstorm Wind, La Crosse
- When
- June 6, 2:18 AM CST
- Where
- La Crosse County, 2.98 mi N of Herrington
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $250
- Reported by
- NWS Employee
- Coordinates
- 43.822, -91.192
Several large limbs were blown down around the La Crosse National Weather Service office. A fence was also blown down on the south side of the office.
Thunderstorm Wind, La Crosse
- When
- June 6, 2:25 AM CST
- Where
- La Crosse County, 0.07 mi S of West Salem
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $400
- Reported by
- Law Enforcement
- Coordinates
- 43.899, -91.080
A large tree was blown down on Garland Street in West Salem.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Indiana, June 6 to 7, 20083 deaths · $285 million · 51 events
- Tornadoes and Damaging Wind in Minnesota, June 6, 20082 injured · $12 million · EF3 · 10 events
- Strong Wind in Wisconsin, June 6, 20081 death · $20,000 · 2 events
- Tornado and Flash Flooding in Illinois, June 6, 2008$1.2 million · EF1 · 19 events
- Hail and Damaging Winds in Indiana, June 6, 20084 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Michigan, June 6, 20082 injured · $214,000 · 1 in hail · 26 events
- Flash Flooding in Minnesota, June 6, 2008$900,000 · 2 events
- Hail and Damaging Winds in Michigan, June 6, 2008$185,000 · 1.75 in hail · 34 events
- Flash Flooding in South Dakota, June 6 to 7, 2008$500,000 · 2 events
- Tornado and Hail in Wisconsin, June 6, 2008$155,000 · EF0 · 21 events
- Flash Flood and Flood in Illinois, June 6 to 15, 2008$340,000 · 2 events
- Strong Wind in Washington, June 6 to 9, 2008$250,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95152, 95153, 95154.